North Dakota, 2008Lightning Strike in North Dakota, October 11, 2008
October 11, 2008 · NWS FGF · 1 event in 1 county or zone
Nocturnal thunderstorms formed along an elevated frontal boundary over southeast North Dakota. These storms did not produce hail, but did produce a destructive lightning strike.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Nocturnal thunderstorms formed along an elevated frontal boundary over southeast North Dakota. These storms did not produce hail, but did produce a destructive lightning strike.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Oct 11, 1:45 AM CST, 6 hours earlier.
Area forecast discussion, Oct 11, 1:45 AM CST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
245 AM CDT SAT OCT 11 2008
.DISCUSSION...
FORECAST CHALLENGE CONTINUES TO BE ONGOING RAIN THREAT/LOCATION AND
TEMPERATURES.
MODELS AGAIN INITIALIZED GOOD AND COMING INTO SLIGHTLY BETTER
AGREEMENT. NAM STILL FARTHEST EAST WITH SURFACE LOW LIFTING N SUNDAY
AND COLDEST. WILL CONTINUE TO USE FARTHER WEST/WARMER GFS SOLUTION
BACKED BY SIMILAR ECMWF AND CANADIAN MODELS.
GFS 300-305K SURFACE CONTINUES TO DEPICT CURRENT RADAR IMAGERY WELL
RIDING UP COLD SIDE OF WELL DEFINED SURFACE INVERTED TROUGH. CURRENT
BAND OF MOSTLY LIGHT -RA THROUGH SW-NE ORIENTED CENTRAL PORTION OF
FA. ISENTROPIC LIFT GRADUALLY WEAKENS OVERNIGHT INTO SATURDAY AND
BACK EDGE OF CURRENT BAND INTO FAR WESTERN FA. STILL SEEING SOME
PCPN UPSTREAM OVER WESTERN SD ASSOCIATED WITH NEXT IMPULSE TO LIFT
THROUGH FA TODAY. WARM ADVECTION NOT AS STRONG TODAY AS BAROCLINIC
ZONE CONTINUES TO SHIFT W-NW. MOIST SOUTHERLY FLOW CONTINUES WITH
PRECIPITABLE H20 VALUES CLIMBING ABOVE AN INCH. WITH NW SHIFT OF
BAROCLINIC ZONE AND WEAKER LIFT/WARM ADVECTION NEXT BAND OF -RA
SHOULD NOT BE QUITE AS INTENSE AS YESTERDAY AND SHOULD BE NORTH OF
AREAS HARDEST HIT WITH YESTERDAYS RAIN. WILL STILL MAINTAIN
RELATIVELY HIGH POPS TODAY AS RAIN STILL LOOKS LIKELY. TEMPERATURES
WILL BE BIG CHALLENGE AS TO WHETHER WARM ADVECTION CAN BOOST
TEMPERATURES IN SPITE OF CLOUDS. LOW LEVEL MOISTURE ADVECTION LIKELY
TO AFFECT MINIMUM TEMPERATURES MORE THAN MAX. FOR THE MOST PART WILL
LEAN TOWARDS SLIGHTLY COOLER MAX VALUES WITH CLOUDS.
LATER TONIGHT LOW LEVEL JET CRANKS UP AHEAD OF EJECTING SURFACE LOW
PROVIDING IMPRESSIVE CONVERGENCE TO WESTERN AND NORTHERN FA.
ISENTROPIC LIFT ALSO STRONG AND NW HALF OF FA SHOULD SEE NEXT
SHOT OF SIGNIFICANT RAINFALL. WITH BAROCLINIC ZONE CONTINUING TO
SHIFT WESTWARD HEAVY RAIN BAND SHOULD AFFECT NORTHERN AREAS OF FA
WHICH SO FAR HAVE ESCAPED SIGNIFICANT RAINFALL. WITH NO HEAVY BAND
AFFECTING SUCCESSIVE AREAS THROUGH WEEKEND WILL HOLD OFF ON FLOOD
WATCH HEADLINES BUT LATER SHIFTS WILL HAVE TO CONTINUE TO MONITOR
THREAT. IN WARM SECTOR 50-55 DEWPOINTS SURGE NORTHWARD INTO FAR
EASTERN FA AND WITH OVERLY MOIST AIRMASS BECOMES UNSTABLE. SOME
CAPPING ISSUES AND LOW LEVEL JET CONVERGENCE FOCUSED TO THE WEST
HOWEVER CANNOT RULE OUT POTENTIAL ALONG INVERTED TROUGH AND WILL
KEEP MENTION GOING.
MAIN JET CORE ROUNDS TROUGH AND EJECTS UPPER/SURFACE LOW NORTHWARD
ON SUNDAY. HEAVIEST RAIN SHOULD BE DURING THE AM BEFORE FAVORED
CONVERGENCE/WARM ADVECTION AND LIFT SHIFTS NORTHWARD INTO CANADA AND
SHARP BAROCLINIC ZONE SHIFTS INTO THE CENTRAL/WESTERN DAKOTAS. THIS
WILL PUT MOST OF FA INTO WARM SECTOR AND TEMPERATURES WILL HINGE
GREATLY ON CLOUD TRENDS. WHILE INSTABILITY AND CAPE MINIMAL DOES
APPEAR TO BE SOME LOW LEVEL CONVERGENCE WITH NOSE OF 850MB JET
POKING INTO SE PORTION OF FA AND THERE IS THE POSSIBILITY OF SOME
SOLAR SO WILL KEEP THUNDER MENTION GOING.
DRY SLOTTING BEGINS TO AFFECT FA SUNDAY NIGHT SO WILL KEEP LOW POPS
GOING. WITH THE EXCEPTION OF THE FAR EAST COLUMN BEGINS TO COOL AND
DRIER AIR WRAPS INTO SYSTEM.
COLD POOL AND DEEPER WRAP AROUND RH REMAINS TO OUR WEST MONDAY AND
DOES NOT ARRIVE TIL OVERNIGHT SO AM NOT PLANNING ANY CHANGES TO
POPS. WITH NIGHT TIME ARRIVAL WILL KEEP FORECAST DRY AS PCPN LIKELY
TO BE DIURNALLY DRIVEN.
MID LEVEL FLOW TRANSITIONS INTO ZONAL PATTERN INTO MID WEEK AND WITH
DEEPEST LAYERED RH NORTH OF BORDER WILL KEEP FORECAST DRY. NO BIG
CHANGES TO LATER PERIODS.
&&
.AVIATION...CIGS VARIABLE ACROSS FA RANGING FROM VFR OVER NW FA TO
IFR OVER SE. WILL LIKELY SEE CONTINUED LOWERING CIGS FROM S-N AS
MOIST SOUTHERLY FLOW INCREASES.
&&
.HYDRO...
RIVER FLOODING MAY WELL GET GOING IN THE SOUTHERN BASIN NEXT FEW
DAYS AS WATER RUNOFF INTO THE STREAMS. SOILS IN SRN VALLEY AND DVL
BASIN ARE SATURATED. RAINFALL RATES APPEAR NOT ENOUGH TO CAUSE
REAL FLASH FLOODING...BUT SOILS SUCH TO KEEP WATER FROM SEEPING IN
FAST.
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
VOELKER
Hazardous weather outlook, Oct 11, 6:13 AM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
713 AM CDT SAT OCT 11 2008
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-121215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
713 AM CDT SAT OCT 11 2008
...MORE POTENTIALLY HEAVY RAIN HEADED FOR THE REGION TONIGHT INTO
SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS ARE EXPECTED TODAY ACROSS MOST OF THE REGION.
MORE WIDESPREAD AND HEAVIER RAIN WILL DEVELOP LATER TONIGHT. THE
HEAVIEST RAINFALL IS EXPECTED NORTH AND WEST OF A LINE FROM LISBON
TO MAYVILLE AND ROSEAU. RAIN TOTALS ARE LIKELY TO RANGE FROM 1 TO
2 INCHES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
RAIN...POSSIBLY HEAVY...WILL CONTINUE SUNDAY MORNING MAINLY ALONG
AND NORTH OF HIGHWAY 2. RAIN SHOULD GRADUALLY END LATE SUNDAY
AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED FOR RAIN REPORTS.
VOELKER
Lightning, Sargent
- When
- October 11, 7:45 AM CST
- Where
- Sargent County, 2 mi N of Rutland
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 46.079, -97.500
Lightning struck a moving pickup truck on Highway 11, between Rutland and Cayuga. The three passengers were unharmed, but the pickup itself was damaged. The antenna, electrical systems, one tire, and the windshield were damaged on the vehicle and a small hole was created in the pavement on Highway 11.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Montana, October 11 to 13, 20081 death · $7,000 · 16 events
- Rip Current in Florida, October 11, 20081 death · 1 event
- Tornado and Flash Flood in New Mexico, October 11, 2008$144,000 · EF0 · 20 events
- Heavy Snow in North Dakota, October 11 to 13, 2008$78,000 · 8 events
- High Wind in Arizona, October 11, 2008$30,000 · 65 kt wind · 8 events
- Winter Storm and Heavy Snow in Utah, October 11 to 13, 2008$15,000 · 52 kt wind · 3 events
- Winter Storm and Winter Weather in Wyoming, October 11 to 12, 20086 events
- Winter Weather in South Dakota, October 11 to 12, 20086 events
- Winter Weather in Colorado, October 11 to 12, 20085 events
- Frost and Freeze in Oregon, October 11, 20084 events
- Frost and Freeze in Colorado, October 11 to 12, 20084 events
- Frost and Freeze in California, October 11, 20083 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 136431.